Discussions that mention terazosin

High & Low Blood Pressure board


Hi Folks, I am writing to get some input on a issue that is really bothering me. I am 63 yo and have a high sexual appetite and take 3 blood pressure medicines Benicar HCT, Toprol xl and now Terazosin. Before the Terazosin I told the Dr. that there must be medicines that does not rob me of the quality of life that I am used to ( a 7oz beer or a small glass of wine and SEX) then he prescribed Terazosin. Anyone that takes high blood pressure meds know that all or maybe most causes impotence. I can get a partial erection but not erect enough to call it wood, probably rigid like a twinkie. I can't understand why he is robbing my of my life. By the way I am also type 2 diabetic. Any help understanding this would be appreciated.
Thanks :confused:
I'd say that unless you have angina or tachycardia, lose the Toprol. It's the most likely cause of the ED.

Terazosin side effect:
prolonged or painful erection (gotta LOVE it! :D)

But in truth, with the combo of age 63, three BP drugs, and diabetes be grateful for the Twinkie. Many would have something like overcooked pasta!
Thanks Lenin I can appreciate your humor but I am seriously concerned. I am 63 and was able to get and maintain an erection before I started terazosin and besides I understand Drs don't like to prescribe Alpha blockers because chances of a heart attack after long use are greater than the others. Makes me think he wants to kill me. As for a prolonged and painful erection I'd love to have one.
Sandy :eek:
hey Lenin
Thats good. I do appreciate your humor. Have you ever heard of anyone weaning themselves off of the B/P meds that are causing difficulty. I tried to stop taking Toprol after a while. Let me back up a bit: I was taking 100mgs of Toprol and wanted off of them, the Dr. said take half and that lasted for a while "no adverse events". Then when he gave me the Terazosin he told me to stop taking the other half of Toprol. The day I didn't take it I noticed my heart was beating faster and the next day after that it was really racing. I called the Dr. and was told to restart the toprol which is what i'm on now. Because Toprol reduces the beating of the heart. So my question is can it safely be stopped.
Sandy,
Almost EVERYBODY has a slow time getting off beta-blockers. The proper approach with Toprol is to go from 100mg. to 50 to 25 and then even to 12.5 mg. if you are good with a pill splitter.
Since they work by blocking receptors to adrenaline and noradrenaline, our bodies make more of these catecholemines to compensate. If we suddenly remove the blockade we are overwhelmed by a flood of these "stress hormones." Tachycardia, hypertension, anxiety, panic, and even angina, are the frequent results.
Take 25 mg. for a couple weeks and then move down to 12.5.

I woudn't use an alpha blocker (like terazosin) unless I had prostate enlargement: my MAIN reason:
[QUOTE]use of alpha blockers has been found to increase the risk of heart failure over long–term use.

The link between heart failure risk and alpha blocker use was found during the landmark ALLHAT study (Antihypertensive and Lipid-Lowering Treatment to Prevent Heart Attack Trial). ALLHAT also determined that other medications were preferred for treating for high blood pressure because they also lowered the risk of heart attack, stroke and other heart diseases.
That's a BIGGIE especially considereing we take these drugs to help PREVENT heart disease.

From a British medical site:
[QUOTE]Antihypertensives . .
ACE inhibitors (eg enalapril, lisinopril) .......Impotence
Alpha blockers (eg prazosin, doxazosin) ...... Impotence
Beta blockers (eg atenolol, propranolol and including timolol eye drops) ....Impotence
Calcium channel blockers (eg verapamil, nifedipine) ...... Impotence
Clonidine ...... Impotence, Decreased sex drive, Delayed or failure of ejaculation
Methyldopa ......Impotence, Decreased sex drive, Ejaculatory failure
Thiazide diuretics (eg bendrofluazide) .... Decreased sex drive, Impotence, Ejaculatory disturbances

Distressing isn't it?
I understand that if you take Terazosin you can't take erection enhancers, thats distressing.
By the way Lenin what part of the world are you?